Monday, May 26, 2008

The Pitfalls of Over-The-Counter Pain Medications for Migraine and Other Types of Pain


Next time you grab that bottle of over-the-counter (OTC) pain medicine for your Migraine, neck, headache, back, knee or other pain make sure you know the facts. Acetaminophen, aspirin, ibuprofen, ketoprofen and naproxen CAN hurt you. Two articles published this past week discuss the overuse of OTCs. The June 2008 issue of Consumer Reports features the article, Beware of overusing over-the-counter pain relievers and U.S. Pharmacist features the May 20, 2008 article, Common Adverse Events and Interactions with OTC Pain Medications.


The Consumer Reports article contained the results of an online survey regarding how people use OTCs. The Consumer Reports National Research Center surveyed 47,283 subscribers in 2007. They found that 14,658 (31%) of the survey participants did not always follow instructions on the label. The also found that:
  • 5 percent used OTC pain relievers daily for two weeks or more without a health expert's approval, ignoring label directions.
  • 4 percent routinely took excessive doses without consulting a health professional.
  • 4 percent experienced serious side effects, including ulcers and kidney, liver, and heart problems, that a health professional said could be traced to use of OTC drugs.
The three main excuses reasons survey participants used to explain why they were overusing OTCs were 1) They were in severe pain, 2) They didn't experience any side effects, or 3) They weighed more or they were taller than average.

Published research indicates OTC overuse is more prevalent nationally than among Consumer Reports subscribers.
A 2005 study, published in The Journal of Rheumatology, claims:
...36 million Americans are using OTC pain medications daily, with roughly 23 million using NSAID. Further, one-fourth of users exceeded the recommended dose of OTC medication, and the belief that OTC are safer than prescription doses was common. More disturbing is that about half of the interviewees either were unaware of the potential toxicity of these agents or were unconcerned. These findings strongly underscore the need for educational interventions directed to the general public as well as physicians.
There are dangers of OTC analgesics that many people are not aware of. Most healthcare providers believe that using analgesics for Migraine pain, regardless of whether they are prescribed by your healthcare provider or purchased OTC, more than 2 or 3 DAYS a WEEK or consecutively can cause Medication Overuse Headache (MOH) also known as Rebound Headaches. The article, Medication Overuse Headache - When the Remedy Backfires explains:
Medication-overuse headache is an interaction between a medication used excessively and a susceptible patient...
... What is crucial is that treatment (resulting in MOH) occurs both frequently and regularly, i.e., on several days each week...
...the headache associated with medication overuse often has a peculiar pattern shifting, even within the same day, from having migraine-like characteristics to having those of tension-type headache (i.e., a new type of headache).
The diagnosis of medication-overuse headache is clinically extremely important because patients rarely respond to preventative medications whilst overusing acute medications.
Acetaminophen is not recommended for those with liver disease, kidney disease or those who consume 3 or more alcoholic drinks per day. The FDA warns that exceeding the recommended dosage or overdosing on acetaminophen can lead to liver damage.

NSAIDs, include aspirin, ibuprofen, ketoprofen and naproxen. With the exception of aspirin, NSAIDs can increase stroke and heart attack risk. (Aspirin combined with another NSAID carries the same risk.) They can also be harmful to the liver, kidneys and stomach. NSAIDs can cause ulcers, bleeding, perforation and other gastrointestional effects. The FDA says:
The risk for bleeding is low for those who take these products intermittently. For those who take the products on a daily or regular basis, the risk is increased, particularly for those over 65 years of age or those who take corticosteriods (such as prednisone). Those who use hormone therapy (estrogens and progestins) for post-menopausal symptoms or birth control do not have an increased risk for bleeding.

In addition, consumers should ask health care providers about NSAID use if they have kidney disease or are taking diuretics (fluid pills).
The U.S. Pharmacist article, geared towards pharmacists rather than the public, discusses the dangers of these medications in more detail:
OTC pain medications should be used at the lowest effective dose for the shortest duration possible to minimize the potential risk for an adverse event. Patients taking acetaminophen should not exceed the recommended maximum daily dose, while patients taking NSAIDs should not exceed the recommended single or daily dose.
The article also discusses the pharmacist's duty to play a critical role in educating patients of the dangers of OTCs and how to use them safely. To decrease accidental overdoses, pharmacists should encourage people to read labels and learn the ingredients in the product. To prevent using a combination of products containing the same ingredient, pharmacists should provide educational material on generic names. And to prevent dangerous or fatal results, pharmacists should caution people on the misuse and overuse of OTCs.

WOW! What a novel idea; pharmacists educating patients about their medications regardless of whether it's available OTC or requires a prescription! Sarcasm aside, this would be great but there's no way our pharmacists can do this alone. The Consumer Reports article tells us:
Debra Latimore, 52, of Whiting, Ind., told us she's been taking Advil for osteoarthritis pain daily since 2006 without telling her internist. "I forget to list it on doctor forms because it's over-the-counter," she says. "It's not something I think of as a drug."
How are our pharmacists supposed to educate people about OTCs if they don't know who the consumers are? Latimore didn't tell her doctor she was taking an OTC medicine every day, so how is her pharmacist supposed to know about the bottle of ibuprofen she (probably) bought at
Wally World? The majority of responsibility must lie with us patients. We have to be the ones to seek out our pharmacist's guidance and we have to be the ones to initiate discussions with them. It's our responsibility to be informed patients and learn all we can so that we use OTCs properly and according to their labels. Way better than my advice though, is Schoolhouse Rocky's great words to live by:
As your body grows bigger,
Your mind must flower,
It's great to learn,
'Cuz knowledge is power!

4 comments:

MaxJerz said...

Great post, Pam! I thought you would also be interested in this (tragic) story on Teri's personal website, about the dangers of acetaminophen overdose:
http://www.helpforheadaches.com/articles/acet-kellie.htm

I know I didn't used to take ibuprofen too seriously, but now I really think twice before I take it, even for things like menstrual cramps. Just because we don't "need" to consult our doctors about OTC drugs doesn't mean we shouldn't!

-MJ

Kroshka said...

You're absolutely right, people do tend to forget that OTC medicines are just as much of a drug as anything else.
Abuse of things like Nyquil or different allergy medication is very common, probably not as common as abuse of painkillers.
Even myself I recall taking maximum suggested dose for the 24 hour period simply because it felt like it wasn't really doing anything at first.
When Excedrin started messing with my stomach in the worst ways possible is the first time I started paying attention. Hopefully our doctors will nudge us in the right direction and urge us to discuss things with our knowledgeable pharmacists (this is for the ones that can't read the label)
And if it comes to the fact that they actually can read - perhaps they should be urged to read twice.

I do wonder, however, about the weight/height + dose ratio. Is it the same? Should it be the same? Just curious.

It's common with people of certain weight/height to be less or more susceptible to things like liquor. And the way it seems drugs and spirits are all alchemy in consumption aspect.

Pam said...

Thanks MJ!
I had forgotten about Teri's article until you pointed it out.

Now that you posted the link, everyone can go check it out.

Dang! I wish I had remembered it yesterday so that I could have included it!
Pam

Pam said...

Hi Kroshka!
I think that the people who don't read the labels on OTC analgesics probably don't read the labels on other OTCs like allergy medicine or Nyquil.

I don't know about the weight/height + dose ratio in adults but there's always age and weight that corresponds to dosage on children's OTC medications. I guess after we hit a certain weight, dosing remains the same.
Pam

 
Template by suckmylolly.com